Virginia, 2002

Hail and Damaging Winds in Virginia, June 4, 2002

June 4, 2002 · NWS RNK · 21 events in 12 counties and zones

A man in Fancy Gap was struck by lightning, but not seriously injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 4th produced damaging wind, dangerous lightning, and hail up to half dollar size.Thunderstorm winds downed trees from Saltville to 5 miles northeast of Saltville, 2.5 miles northwest of Galax, New Canton, large tree limbs 2.5 miles northeast of Galax, and trees and power lines in Lynchburg with large sections of the city losing power for several hours.A man in Fancy Gap was struck by lightning, but not seriously injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 4, 1:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT TUE JUN 4 2002

SHORT RANGE...

PRETTY UNSTABLE AND MOIST ATMOS OVER FA THIS AFTN...THRU THURSDAY.
SEEING SCTD CONVECTION...MAINLY ALG/WEST OF THE BLUE RIDGE LATE THIS
AFTN...INTO THE EVENING. AS WARM FRONT LIFTING FURTHER NORTH/EAST
WILL KEEP ORGANIZED MCS AWAY FROM MY CWA. ANOTHER TYPICAL SUMMER DAY
EXPECTED WEDNESDAY WITH LITTLE IN THE WAY OF UPPER FEATURES...JUST
HEAT AND LOW LEVEL MOISTURE DRIVING DIURNAL ACTIVITY...AND MAINLY
AGAIN WEST OF BLUE RIDGE...BUT WITH LEE TROF...COULD SEE SCTD
THUNDERSTORMS IN THE PIEDMONT AS WELL...SO WILL HAVE A CHANCE THERE
TOO.

FRONT APPROACHING WED NIGHT...AND ARRIVING IN THE WRN PART OF FA
LATE THU MORNING...THEN SWINGING THROUGH IN THE AFTN. EXPECT TO SEE
A LINE OF SHRA/TSRA APPROACHING THE MTNS LATE WED NIGHT...BREAKING
APART SOMEWHAT...THEN REFIRING IN THE AFTN OUT IN THE PIEDMONT.
STILL THINK LIKELY POPS EARLY THURSDAY IN THE WEST...WITH 50 OUT
DURING THE DAY. LINGERING POPS THURSDAY NIGHT IN THE SOUTH AND
EAST...MAINLY UNTIL MIDNIGHT.

EXTENDED...

MODEL TRENDS SHOW HI PRS CONTROLLING OUR WX FRI-SUNDAY...WITH RETURN
FLOW SETTING BACK UP FOR LATE WEEKEND...INTO EARLY NEXT WEEK AHD OF
NEXT FRONT. PLAN ON ADDING CHANCE POPS TO THE WEST MON NIGHT...AND
ENTIRE FA TUESDAY...WITH FNT ARRIVING INTO WRN FA.

PRELIMS
FCSTID = 5
ROA   70  90  70  82 /  20  30  40  50
LYH   66  90  66  84 /  20  30  40  50
DAN   70  92  70  87 /  10  20  30  40
BLF   65  83  65  76 /  30  50  50  60
LWB   61  81  61  75 /  40  50  50  60
BCB   65  85  66  79 /  20  50  40  60
TNB   65  82  63  76 /  30  50  40  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 4, 12:30 PM EST, 1 hour 20 minutes before
NCZ001-018-041830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORMS ACROSS THE AREA...

THUNDERSTORMS WITH GUSTY WINDS...SMALL HAIL...CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN...WILL DRIFT SLOWLY NORTHEAST
ACROSS WATAUGA COUNTY THROUGH 2:30 PM. THIS CLUSTER OF STORMS WILL
LIKELY PRODUCE MINOR FLOODING ALONG ROADWAYS AND LOW LYING
AREAS...ESPECIALLY ALONG HIGHWAY 421 WEST OF BOONE.

ANOTHER STRONG THUNDERSTORM WILL MOVE SLOWLY NORTHEAST THROUGH
SOUTHERN ASHE COUNTY...AND LIKELY AFFECT WEST JEFFERSON BY 2:00 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL
APPLIANCES.

JH

The radar

The Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Grayson

When
June 4, 1:50 PM EST
Where
Grayson County, 4 mi NW of Fries
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -81.017

Thunderstorm Wind, Carroll

When
June 4, 2:20 PM EST
Where
Carroll County, 3 mi NW of Galax City
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -80.950

Hail, Carroll

When
June 4, 2:30 PM EST
Where
Carroll County, 3 mi NE of Galax City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -80.883

Thunderstorm Wind, Carroll

When
June 4, 2:30 PM EST
Where
Carroll County, 3 mi NE of Galax City
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -80.883

Lightning, Carroll

When
June 4, 2:40 PM EST
Where
Carroll County, Fancy Gap
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
36.732, -80.734 (the zone’s center; the record gives no point)

Hail, Montgomery

When
June 4, 3:12 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -80.417

Hail, Botetourt

When
June 4, 3:15 PM EST
Where
Botetourt County, Cloverdale
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
37.367, -79.917

Hail, Montgomery

When
June 4, 3:19 PM EST
Where
Montgomery County, Blacksburg
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -80.417

Hail, Botetourt

When
June 4, 3:27 PM EST
Where
Botetourt County, 3 mi E of Cloverdale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -79.867

Hail, Botetourt

When
June 4, 3:45 PM EST to 4:00 PM EST
Where
Botetourt County, Blue Ridge
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.383, -79.817

Hail, Roanoke

When
June 4, 3:45 PM EST
Where
Roanoke County, Bonsack
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -79.883

Hail, Roanoke

When
June 4, 4:15 PM EST
Where
Roanoke County, Catawba
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -80.117

Hail, Bedford

When
June 4, 4:20 PM EST
Where
Bedford County, Thaxton
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.350, -79.633

Hail, Craig

When
June 4, 4:45 PM EST
Where
Craig County, 3 mi N of New Castle
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -80.117

Thunderstorm Wind, Smyth

When
June 4, 5:25 PM EST to 5:45 PM EST
Where
Smyth County, Saltville
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -81.750

Hail, Patrick

When
June 4, 5:55 PM EST
Where
Patrick County, Stuart
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.633, -80.283

Hail, Bedford

When
June 4, 6:50 PM EST
Where
Bedford County, Forest
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -79.283

Hail, Amherst

When
June 4, 7:00 PM EST
Where
Amherst County, Madison Hgts
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -79.133

Thunderstorm Wind, Lynchburg (C)

When
June 4, 7:00 PM EST to 7:30 PM EST
Where
Lynchburg (C) County, Lynchburg
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -79.150

Thunderstorm Wind, Buckingham

When
June 4, 7:30 PM EST
Where
Buckingham County, New Canton
Reported by
POST OFFICE
Coordinates
37.700, -78.300

Hail, Bedford

When
June 4, 9:45 PM EST
Where
Bedford County, 2 mi W of Montvale
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.370, -79.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301349, 5301352, 5301350, 5301351, 5301369, 5301355, 5301353, 5301356, 5301354, 5301357, 5301368, 5301358, 5301359, 5301360, 5301366, 5301367, 5301361, 5301362, 5301363, 5301364, 5301365.